Alert archive / Virginia / Wind Advisories in 2010
Wind Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 8, 2010, 10:55 PM EST for Carroll County, City of Galax, Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2010, 10:55 PM EST (03:55 UTC)
- Expired
- Jan 9, 2010, 6:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746 WWUS71 KRNK 090355 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EST FRI JAN 8 2010 ...STRONG WINDS CHANNELED DOWN INTERSTATE 77 IN CARROLL COUNTY... .NORTH WINDS CHANNELED DOWN THE MOUNTAIN ALONG INTERSTATE 77 IN CARROLL COUNTY HAS INCREASED THE WIND SPEEDS ENOUGH TO BLOW OVER A TRUCK. THESE STRONG WINDS WILL LIKELY CONTINUE OVERNIGHT BEFORE WEAKENING TOWARD DAYBREAK. VAZ016-091100- /O.NEW.KRNK.WI.Y.0002.100109T0355Z-100109T1100Z/ CARROLL- INCLUDING THE CITY OF...GALAX 1055 PM EST FRI JAN 8 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. * STRONG WINDS HAVE BEEN REPORTED ALONG INTERSTATE 77 IN CARROLL COUNTY NEAR THE NORTH CAROLINA BORDER. THESE WINDS ARE EXPECTED TO CONTINUE OVERNIGHT. * NORTH WINDS MAY GUST UP TO 50 MPH AT TIMES. * THESE WINDS HAVE ALREADY BLOWN A TRUCK OVER AT MILE MARKER 3 ON THE INTERSTATE AT 1010 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
320 WWUS71 KRNK 091055 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 555 AM EST SAT JAN 9 2010 VAZ016-091200- /O.EXP.KRNK.WI.Y.0002.000000T0000Z-100109T1100Z/ CARROLL- INCLUDING THE CITY OF...GALAX 555 AM EST SAT JAN 9 2010 ...WIND ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS MORNING. * WINDS GUSTING OVER 45 MPH HAVE ENDED IN THE FANCY GAP AREA. * GUSTS TO 40 MPH WILL STILL BE POSSIBLE THIS MORNING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 8:54 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 8, 8:54 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EST FRI JAN 8 2010
.SYNOPSIS...
ARCTIC AIR WILL PLUNGE INTO THE AREA WITH UPSLOPE SNOW SHOWERS
ACCUMULATING OVER THE MOUNTAINS INTO SATURDAY. HIGH PRESSURE WILL
BUILD ACROSS THE REGION SUNDAY AND MONDAY...WITH A WARMING TREND
EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
00Z SOUNDINGS AND UPPER AIR PLOT SHOWS THAT THE CWA IS IN THE
HEART OF THE COLDEST AIR AT THIS TIME...AT LEAST AS REPRESENTED
BY 850 MB TEMPS. FOR THIS REASON...THINK THAT LOWS WILL NOT DROP
MUCH OVERNIGHT FROM COLD ADVECTION. SO I HAVE KEPT LOWS NEARLY
STEADY IN THE HIGHEST ELEVATIONS...WITH JUST A FEW DEGREES DROP IN
THE REST OF THE MTNS. HOWEVER...WINDS ARE A LITTLE LIGHTER...AND
SKIES WILL REMAIN NEARLY CLEAR EAST OF THE MTNS...SO LOWS SHOULD
STILL DROP OFF QUITE A BIT MORE IN THE PIEDMONT. STILL LOOKING AT
SINGLE DIGITS IN THE MTNS...AND TEENS IN THE PIEDMONT. EVEN WITH
LIGHTER WINDS...WIND CHILLS WILL STILL BE -5 TO -10 IN THE MTNS AND
WE WILL KEEP THE WIND CHILL ADVISORY AS IS.
AS FOR THE UPSLOPE SNOW SHOWERS...WATER VAPOR SHOWS A SUBTLE SHORT
WAVE DROPPING SOUTHWARD THRU THE OHIO VALLEY. THINK THAT ONCE THIS
PASSES LATE TONIGHT...THEN THE UPSLOPE SNOW SHOWERS WILL GET
ROLLING AGAIN. TRAJECTORIES ARE ACROSS LAKE ERIE WITH MORE OF A
NORTHERLY FLOW LATE TONIGHT AND SATURDAY...SO HAVE LEFT JUST CHC
POPS BELOW THE SE WV AND TAZEWELL COUNTY VA UPSLOPE AREAS THOSE
TIMES SINCE THAT TRAJECTORY IS UNFAVORABLE FOR THE NC MTNS.
HOWEVER...I HAVE RAISED THE POPS THRU 100 AM FOR THE NC MTNS AHEAD
OF THE SHORT WAVE. I HAVE MADE MINOR ADJUSTMENTS TO SNOW ACCUMS.
WILL ISSUE ANOTHER SNOW TOTAL MAP RUNNING FROM 700 PM THIS EVENING
THRU 700 PM SAT EVE WITH 8 INCHES WESTERN GREENBRIER...AND
GENERALLY 1 TO 4 INCHES SUMMERS/MERCER/TAZEWELL...WITH TRACE TO 2
INCHES UPSLOPE AREAS FURTHER SOUTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
A BROAD UPPER LEVEL TROUGH WILL CONTINUE TO PLAGUE THE EAST COAST
THROUGH THE WEEKEND. ARCTIC AIR WILL ENCOMPASS THE REGION WITH SNOW
CONTINUING TO FALL ALONG HIGHER ELEVATIONS AND WESTERN SLOPES
THROUGH SUNDAY MORNING. AN ATYPICAL FLOW FROM THE NORTH WILL BRING
MOISTURE FROM LAKE ERIE/HURON RATHER THAN LAKE MICHIGAN. WITH THE
LAKES NOT COMPLETE ICED OVER...LAKE ENHANCED SNOW SHOWERS WILL
PRIMARILY BE SEEN IN WESTERN GREENBRIER...WHERE A WARNING IS IN
EFFECT THROUGH SATURDAY. BY SATURDAY NIGHT...SNOW MIGHT STILL BE
FALLING BUT ACCUMULATIONS WILL BE MINOR AND CURRENT WSW FOR SNOW
WILL NOT BE EXTENDED AT THIS TIME. ADVISORIES FOR SNOW FOR THE REST
OF SE WV AND TAZEWELL COUNTY ALSO LOOKS GOOD AND DO NOT NEED TO BE
EXTENDED IN TIME OR AREAL COVERAGE. WITH A DRY AIR MASS...SNOW
RATIOS WILL LIKELY BE 30:1...AND ADDITIONAL ACCUMULATIONS SATURDAY
VARYING FROM 1-4 INCHES.
TEMPERATURES ARE EXPECTED TO DROP INTO THE SINGLE DIGITS SATURDAY
AND SUNDAY MORNING AND WITH THE WIND BLOWING...APPARENT TEMPERATURES
WILL FALL INTO WIND CHILL ADVISORY CRITERIA OF MINUS 5 AND BELOW
ACROSS MOST OF THE MOUNTAINS. A WIND CHILL ADVISORY HAS BEEN ISSUED
FOR TONIGHT THROUGH SATURDAY MORNING AND ANOTHER ONE MAY BE ISSUED
FOR EARLY SUNDAY MORNING.
ON SUNDAY...THE UPPER LEVEL TROUGH MOVES OFF THE EAST COAST WITH
HEIGHTS BUILDING IN ALOFT. THE COLD TEMPERATURES WILL REMAIN BUT MORE
SUN WILL BE SEEN BY ALL. A CLEAR DRY FORECAST IS EXPECTED THROUGH
EARLY NEXT WEEK WITH TEMPERATURES MODERATING ABOVE FREEZING ACROSS
THE MOUNTAINS BUT REMAINING BELOW NORMAL ACROSS THE ENTIRE AREA.
FYI...THE LAST TIME BLACKSBURG WAS ABOVE FREEZING...WAS DURING THE
EARLY MORNING HOURS OF THE NEW YEAR (100 AM 01/01/10).
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AT THE SURFACE...A STRONG HIGH PRESSURE OVER THE MID WEST SLOWLY
SLIDES EAST THROUGH THE END OF THE WEEK. THE LATEST MODEL RUNS PROG
AN UPPER LEVEL SHORTWAVE TO MOVE SOUTHEAST OVER THE GREAT LAKES INTO
THE FORECAST AREA. SOUTHWEST WINDS AHEAD OF THIS DISTURBANCE WILL
INCREASE MOISTURE MAINLY IN THE WESTERN PORTION OF THE COUNTY
WARNING AREA. BUFKIT SOUNDINGS SUPPORT AN INCREASING MOISTURE
PROFILE MONDAY NIGHT INTO TUESDAY. HOWEVER...WITH SUBSIDENCE AND DRY
AIR AT THE SURFACE...BELIEVE IT WILL BE TOUGH TO GET MUCH
PRECIPITATION TO THE GROUND. HAVE INTRODUCED A SLIGHT CHANCE OF POPS
IN SOUTHEAST WEST VIRGINIA SOUTH TO TAZEWELL AS A WESTERLY FLOW
COULD ENHANCE THE UPSLOPE COMPONENT TO PRODUCE SOME LIGHT SNOW
SHOWERS IN THE HIGHER ELEVATIONS. OTHERWISE A DRY FORECAST FOR THE
EXTENDED PERIOD LOOKS GOOD.
TEMPERATURES WILL BE WARMING UP TO NEAR NORMAL BY MID TO LATE WEEK
AS RISING HEIGHTS ALOFT PUSH OVER THE REGION.
THE NEXT SYSTEM PROGGED TO AFFECT THE AREA STILL LOOKS TO BE NEXT
WEEKEND AS A LOW PRESSURE SYSTEM DEVELOPS IN THE VICINITY OF THE
WESTERN GULF OF MEXICO. GFS AND ECMWF TEND TO WRESTLE WITH A
SOLUTION AS THE TRACK AND INTENSITY CONTINUE TO BE UNCERTAIN. DO NOT
WANT TO INTRODUCE ANY POPS THAT FAR OUT AT THIS TIME UNTIL TRENDS
BECOME MORE EVIDENT.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
LOWERING CIGS WITH CONTINUED UPSLOPE SNOW SHOWERS CAN BE EXPECTED
AT THE KBLF AND KLWB TAF SITES. THE NORTHWEST LOW LEVEL WINDS ARE
LIGHT ENOUGH THAT AN IFR CIG AT BLF IS LIKELY BETWEEN 08 AND 14Z.
LWB WILL DR0P TO MVFR. EAST OF THE MOUNTAINS...NORTHWEST FLOW
WILL HELP MAINTAIN PARTLY CLOUDY TO CLEAR SKIES.
ON SATURDAY...LOW LEVEL FLOW BECOMES A BIT MORE NORTHERLY...SO THE
UPSLOPE COMPONENT WILL NOT BE AS MAXIMIZED. WE SHOULD SEE A
GRADUAL TREND OF DECREASING CLOUD COVER AND SNOW SHOWER COVERAGE
AT KBLF AND KLWB. EVEN SO...BLF IS LIKELY TO REMAIN MVFR THROUGH
THE DAY. TAF SITES EAST OF THE MTNS WILL CONTINUE TO BE VFR.
THE SNOW SHOWERS WILL LAST INTO SAT NIGHT...SO EXPECT SOME
LINGERING SUB VFR CONDITIONS AT BLF/LWB INTO SAT NIGHT...POSSIBLY
INTO SUNDAY MORNING.
FINALLY...STRONG HIGH PRESSURE WILL BUILD INTO THE REGION ON
SUNDAY AND WILL KEEP THE AREA DRY...VFR...AND A LITTLE WARMER
THROUGH THE MIDDLE OF THE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL ADVISORY UNTIL NOON EST SATURDAY FOR VAZ007-009>020.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR VAZ007.
NC...WIND CHILL ADVISORY UNTIL NOON EST SATURDAY FOR NCZ001-002-018.
WV...WIND CHILL ADVISORY UNTIL NOON EST SATURDAY FOR WVZ042>045.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR WVZ042-043.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR WVZ045.
&&
SYNOPSIS...RCS
NEAR TERM...JJ
SHORT TERM...RCS
LONG TERM...REB
AVIATION...DS/JJHazardous weather outlook, Jan 8, 3:10 PM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST FRI JAN 8 2010 WVZ045-092015- GREENBRIER- 310 PM EST FRI JAN 8 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WIND CHILL ADVISORY. SUB ZERO WIND CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042-043-092015- TAZEWELL-MERCER-SUMMERS- 310 PM EST FRI JAN 8 2010 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. SUB ZERO WIND CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ009>012-015-018>020-WVZ044-092015- ASHE-WATAUGA-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG-ALLEGHANY VA-BATH- MONROE- 310 PM EST FRI JAN 8 2010 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. SUB ZERO WIND CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-VAZ013-014-016-017-092015- ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD- 310 PM EST FRI JAN 8 2010 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. SUB ZERO WIND CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-092015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 310 PM EST FRI JAN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.